zbMATH — the first resource for mathematics

Earthquakes in two-dimensional hyperbolic geometry. (English) Zbl 0628.57009
Low dimensional topology and Kleinian groups, Symp. Warwick and Durham 1984, Lond. Math. Soc. Lect. Note Ser. 112, 91-112 (1986).
[For the entire collection see Zbl 0604.00015.]
A well-known “earthquake” theorem of the author states that any two hyperbolic structures on a surface are related by a left earthquake. This theorem was used by S. P. Kerckhoff [Ann. Math., II. Ser. 117, 235- 265 (1983; Zbl 0528.57008)] in his proof of the famous Nielsen realization conjecture. The paper under review presents a vivid introduction to the theory of hyperbolic earthquakes and gives a new, elementary and direct proof of the earthquake theorem.
Reviewer: V.Turner

57N05 Topology of the Euclidean \(2\)-space, \(2\)-manifolds (MSC2010)
57R50 Differential topological aspects of diffeomorphisms
57R30 Foliations in differential topology; geometric theory